Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Tampa Bay, FL

May 31, 2017DeSoto County, Hardee County, Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 31, 2017, 5:40 PM EDT for DeSoto County, Hardee County, Highlands County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 5:40 PM EDT (21:40 UTC)
Expired
May 31, 2017, 6:15 PM EDT
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL

The radar

The Tampa radar (KTBW), 93 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS52 KTBW 312140
SVRTBW
FLC027-049-055-312215-
/O.NEW.KTBW.SV.W.0022.170531T2140Z-170531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
540 PM EDT WED MAY 31 2017

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Northwestern Highlands County in south central Florida...
  Southeastern Hardee County in central Florida...
  Northeastern DeSoto County in south central Florida...

* Until 615 PM EDT

* At 539 PM EDT, severe thunderstorms were located along a line
  extending from near Avon Park to near Arcadia, moving northeast at
  10 mph. Expect torrential rains and near zero visibility.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sebring, Lake Josephine, Crewsville and Sebring Shores. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2758 8132 2717 8155 2718 8182 2757 8156
TIME...MOT...LOC 2139Z 243DEG 10KT 2753 8156 2721 8180 

HAIL...1.00IN
WIND...<50MPH
 
$$

TBW
2 follow-up statements
636 
WWUS52 KTBW 312154
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
554 PM EDT WED MAY 31 2017

FLC027-049-055-312215-
/O.CON.KTBW.SV.W.0022.000000T0000Z-170531T2215Z/
Highlands FL-Hardee FL-DeSoto FL-
554 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN HIGHLANDS...SOUTHEASTERN HARDEE AND NORTHEASTERN
DESOTO COUNTIES...

At 553 PM EDT, severe thunderstorms were located along a line
extending from near Avon Park to near Arcadia, moving northeast at 10
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sebring, Lake Josephine, Crewsville and Sebring Shores. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.  Torrential rains will make it difficult to drive. 

&&

LAT...LON 2758 8132 2717 8155 2718 8182 2757 8156
TIME...MOT...LOC 2153Z 243DEG 10KT 2755 8152 2723 8176 

HAIL...1.00IN
WIND...<50MPH
 
$$

TBW
852 
WWUS52 KTBW 312212
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
612 PM EDT WED MAY 31 2017

FLC027-049-055-312221-
/O.EXP.KTBW.SV.W.0022.000000T0000Z-170531T2215Z/
Highlands FL-Hardee FL-DeSoto FL-
612 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HIGHLANDS...
SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO COUNTIES WILL EXPIRE AT
615 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with these thunderstorms.

LAT...LON 2758 8132 2717 8155 2718 8182 2757 8156
TIME...MOT...LOC 2211Z 243DEG 10KT 2757 8147 2725 8171 

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 31, 2:31 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
231 PM EDT Wed May 31 2017

.SHORT TERM (Rest of today-Thursday)...
Aloft - A low over Ontario Canada this afternoon troughs down to the
Deep South while a ridge near 30 North Latitude/65 West Longitude
extends across most of FL and the Gulf of Mexico. At the surface -
a frontal boundary stretches from a low on the Mid-Atlantic coast
to west TX. Atlantic high pressure ridges westward along 30 North
Latitude to the central Gulf coast.

The upper low tracks southeastward...reaching the Saint Lawrence
Valley late Thu....with it/s trough settling toward the Gulf coast
and pushing the upper ridge south and east. This will result in some
decreasing heights and west-southwest to west flow aloft providing
increasing moisture. Model PWAT values of 1.5 to 1.7 inches
today become 1.9 to just over 2 inches Thu afternoon. The
surface ridge stays near 30 North latitude as it eases
eastward. The low level flow continues southeast and south
with a relaxed gradient allowing afternoon sea breezes to
shift winds to onshore.

A pattern of afternoon isolated to occasionally numerous
showers and thunderstorms today and Thu. The sea breezes
will focus the greatest coverage inland late in the
afternoons. Activity will begin to wind down early evening
with possible outflow boundaries that could push some
showers and storms back toward the coast. Temperatures will
run on the warm side.

.MID TERM/LONG TERM (Thursday Night-Wednesday)...
Upper trough from New England down the eastern seaboard to keep
upper ridging shunted southward into the N Carib Fri-Sat while
surface high pressure remains over the area. Zonal flow aloft Sunday
as surface Bermuda high pressure axis sinks south. Expect warm and
humid conditions to hold in place through the weekend with scattered
to numerous diurnal seabreeze afternoon/evening showers and
thunderstorms mainly from I-75 to inland areas.

Early next week, closed low over the Desert SW to slowly open and
move in the southern jet stream over the N Gulf Coast. Weak front
over the Deep South to keep high pressure over the FL Straits.
Deepening SW flow ahead of the system to bring additional moisture
and unstable environment to the region for more widespread rainfall
into midweek. Increased cloud cover to keep daytime temps around to
slightly below normal with warm overnight temps.

&&

.AVIATION...
31/18-01/18Z. VFR with BKN045-060 under CI into the
evening. Winds are shifting to westerly...keeping best odds
of TSRA inland. However will include VCTS and FEW-SCT CB in
TAFs through 00Z-03Z. Light and variable winds overnight.

&&

.MARINE...
High pressure across the east Gulf will result in generally
benign conditions through early next week with winds less
than 15 knots and seas less than 4 feet. The main hazard
will be increasing chances of late afternoon and evening
thunderstorms which will be capable of producing higher
winds and seas and frequent cloud to water lightning.

&&

.FIRE WEATHER...
No concerns for the next few day as a moist air mass will
keep minimum relative humidity values above critical levels.

&&

.Preliminary Point Temps/PoPs...
TPA  77  91  76  86 /  20  20  30  60
FMY  75  92  74  87 /  30  50  40  60
GIF  74  93  73  88 /  40  50  40  70
SRQ  75  89  74  85 /  20  20  30  60
BKV  71  92  72  87 /  10  30  30  60
SPG  78  90  76  87 /  10  20  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
Hazardous weather outlook, May 31, 5:07 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
507 AM EDT Wed May 31 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-312115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
507 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected today mainly across inland portions of
the Florida peninsula. Thunderstorms that develop will be capable
of producing strong gusty winds...locally heavy rains...and
frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected each day. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Wynn

In the hours before

Special weather statement, May 31, 5:25 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
525 PM EDT WED MAY 31 2017

FLZ061-260-312215-
DeSoto FL-Inland Sarasota FL-
525 PM EDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR DESOTO AND SOUTHEASTERN SARASOTA
COUNTIES UNTIL 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, moving east at 5 mph and developing southwestward.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Port, Arcadia, Brownville, Fort Ogden and Lake Suzy.

LAT...LON 2704 8220 2715 8221 2720 8205 2733 8204
      2731 8170 2705 8172
TIME...MOT...LOC 2124Z 250DEG 11KT 2725 8191

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:48 PM EDTSpecial Weather StatementTBWPolk42 min
May 31, 5:25 PM EDTSpecial Weather StatementTBWDeSoto50 min
May 31, 6:09 PM EDTSpecial Weather StatementTBWHillsborough51 min
May 31, 6:16 PM EDTSpecial Weather StatementTBWHighlands44 min
May 31, 7:48 PM EDTSpecial Weather StatementTBWLee42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.